High Wind, Livingston Area
- When
- January 10, 3:50 AM MST to 6:00 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Strong, warm winds aloft combined with very cold air in the mountains created favorable conditions for strong winds in the Livingston area. The following wind reports were received: 52 mph sustained winds in Livingston and 55 mph sustained winds 3E Livingston.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Strong, warm winds aloft combined with very cold air in the mountains created favorable conditions for strong winds in the Livingston area. The following wind reports were received: 52 mph sustained winds in Livingston and 55 mph sustained winds 3E Livingston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 10, 3:11 AM MST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 AM MST WED JAN 10 2007
.SHORT TERM...VALID FOR TDY AND THU...
HIGHLY ADVERTISED WINTER STORM LOOKS TO BE ON TRACK FOR THE AREA.
CHALLENGES TONIGHT ARE SNOW ACCUMULATIONS AND IF THEY WILL MEET
HIGHLIGHT CRITERIA.
HIGH WIND CRITERIAN CURRENTLY BEING MET IN NYE AREA...PRESSURE
GRADIENT STILL FAVORABLE FOR POSSIBLE HIGH WINDS IN LIVINGSTON SO
WILL CONTINUE HIGH WIND WARNING UNTIL AROUND 10 AM THIS MORNING.
TODAY AND TONIGHT...OVERALL MODELS IN PRETTY GOOD AGREEMENT. FIRST
OFF...PACIFIC FRONT IS PROGGED BY BOTH MODELS TO PUSH TROUGH
BILLINGS AROUND 18Z LATE THIS MORNING. STRONG AREA OF 700 MB
FRONTOGENESIS PROGGED BY THE MODELS WITH THIS FEATURE BY 00Z.
TRICKY PART WITH THIS FRONT IS AMOUNT OF MOISTURE ON THE PLAINS
WITH IT AS GFS MUCH WETTER THAN NAM. WILL GO WITH A BLEND HITTING
WESTERN ZONES LATE THIS AFTERNOON WITH LIKELY POPS AND HIGH
SCATTERED IN CENTRAL ZONES. BOTH MODELS IN AGREEMENT THAT THIS
FRONTOGENESIS PUSHES SOUTH AND GETS HUNG UP ON LEE SLOPES OF
ROCKIES SETTING UP A GOOD UPSLOPE PERIOD. MODEL SOUNDINGS AND TIME
HEIGHTS SHOWING ABOUT A 6 HOUR WINDOW OF UNSTABLE CONDITIONS FROM
00 TO O6Z THIS EVENING WITH LOCALIZED UPSLOPE FLOW IN BEARTOOTH
AND RED LODGE FOOTHILLS ZONES. AT THE SAME TIME FRONTOGENESIS ALSO
KICKS IN AT SHERIDAN FOOTHILLS. SNOW RATIOS WILL BE VERY HIGH
DURING THIS TIME AROUND 25 TO 1...SO SHOULD RESULT IN 3 TO 5
INCHES IN FOOTHILLS. NORTH OF THESE AREAS...NORTHWEST FLOW AT THE
SURFACE SHOULD INHIBIT MUCH SNOWFALL...SO HAVE GONE GENERALLY AN
INCH OR LESS IN OTHER WESTERN AND CENTRAL PLAINS AREAS...WITH
AROUND 2 INCHES IN NORTHERN SWEET GRASS/STILLWATER AND PARK COUNTY.
AFTER MIDNIGHT...STABILITY INCREASES IN FOOTHILLS AREAS...BUT
CONTINUED GOOD DEEP DENDRITIC LAYER IN GOOD AGREEMENT FROM
GFS/NAM AS UPSLOPE DEEPENS UP TO AROUND 700 MB. THIS SHOULD RESULT IN
ANOTHER 2 TO 4 INCHES IN THESE AREAS. IN SHERIDAN AND SOUTHERN BIG
HORN COUNTY...SIMILAR PATTERN SETS UP WITH DEEP DENDRITIC LAYER
AND UPSLOPE FLOW LIKELY HITTING AREAS JUST WEST OF SHERIDAN BETTER
THAN SHERIDAN ITSELF...BUT A LITTLE LATER TONIGHT. LATE TONIGHT INTO
THURSDAY MORNING...THE COLDEST AIR WILL THEN ARRIVE. WIDE SPREAD
AREA OF LIGHT SNOW SHOULD DEVELOP OVER CENTRAL AND WESTERN PLAINS
WITH THE COLD AIR...COMBINED WITH DIFLUENT UPPER FLOW AND 700 MB
WARM AIR ADVECTION. LOOKS LIKE LIGHT SNOW SHOULD ARRIVE LATE
ENOUGH BEHIND THE COLD AIR TO ALLOW AREA ROADS TO COOL ENOUGH TO
NOT BECOME TOO MUCH OF WIDESPREAD TRAVEL PROBLEMS...SO AT THIS
TIME WILL HOLD OFF ON ANY HIGHLIGHTS FROM YELLOWSTONE COUNTY NORTH
AND EAST. COLD AIR WILL DEEPEN ACROSS THE AREA DURING THE DAY
THURSDAY...FIRST IN WESTERN ZONES THEN WORKING EAST. 00Z RUNS OF
GFS AND NAM SUPPORTING VERY GOOD SNOW GROWTH IN SHERIDAN AND
SOUTHERN BIG HORN...FOR HEAVY SNOW AMOUNTS THERE.
IN SUMMARY...WILL UPGRADE WINTER STORM WATCH TO WINTER STORM
WARNING MOUNTAIN ZONES AND FOOTHILLS AREAS...INCLUDING SHERIDAN
AND SOUTHERN BIG HORN COUNTY. WILL GO WITH A SNOW ADVISORY NEAR
THIS FROM LIVINGSTON EAST TO STILLWATER COUNTY.
THURSDAY NIGHT...COLD AIR WELL IN PLACE WITH WARM AIR ADVECTION AS
WELL...SHOULD BE LIGHT SNOW ACROSS MOST OF THE AREA IN THE
EVENING...SHIFTING SOUTH DURING THE NIGHT FOR LITTLE ADDITIONAL
ACCUMULATIONS. RASCH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
UPPER LEVEL TROUGH POSITION AND VERY COLD AIR IN PLACE FRIDAY
WARRANT INCREASED PRECIPITATION CHANCES WITH THIS FORECAST
PACKAGE. WILL ADD MENTION THAT FORECASTED SNOW DURING THIS PERIOD
WILL BE LIGHT. VERY LITTLE TO NO ACCUMULATIONS WILL BE EXPECTED
DUE TO THE ATMOSPHERIC TEMPERATURE PROFILE RESIDING WELL BELOW THE
BEST SNOW GROWTH TEMPERATURES.
WARM AIR ADVECTION OVER THE TOP OF THE ARCTIC AIRMASS BEGINS TO
DECREASE FRIDAY NIGHT...ALONG WITH MOISTURE AVAILABILITY ALSO
DECREASING. WILL KEEP LOWER PRECIPITATION CHANCES IN FOR THIS
PERIOD...BUT WILL AGAIN MENTION LIGHT PRECIPITATION.
WITH THE UPPER TROUGH STILL AFFECTING THE AREA SATURDAY AND
SATURDAY NIGHT...WILL KEEP SOME LOW CHANCES FOR LIGHT SNOW AROUND
THE AREA.
SUNDAY...BOTH THE GFS AND EUROPEAN MODELS EJECT THE UPPER LOW
EASTWARD WITH THE GFS FEATURING A SHORT-WAVE RIDGE MOVING OVER THE
AREA. WITH MODEL DIFFERENCES INCLUDING THE LACK OF THIS SHORT-WAVE
RIDGE AND TRAILING TROUGH IN THE EUROPEAN MODEL...WILL KEEP SOME
LOW PRECIPITATION CHANCES IN THE FORECAST BUT WILL LOWER SLIGHTLY
FOR COORDINATION.
MONDAY THROUGH TUESDAY...THE GFS AND EUROPEAN MODELS ARE
INDICATING A MORE ENERGETIC PATTERN OVER THE EASTERN PACIFIC
OCEAN. THIS APPEARS TO RESULT IN A BETTER CHANCE FOR THE NEXT
UPPER LEVEL RIDGE AXIS TO PUSH ONSHORE ALONG THE PACIFIC COAST.
THE EASTERN EXTENT OF THE RIDGE WOULD BE OVER MONTANA DURING THIS
TIME AND WOULD ALLOW FOR WARMER TEMPERATURES. HOWEVER...THE GFS
CONTINUES TO SHOW SHORT-WAVES PASSING THROUGH THE NORTHERLY FLOW
IN THE UPPER LEVELS...WHICH COULD INHIBIT THE EASTWARD PROGRESS OF
THE RIDGE. WILL NOT ADJUST TEMPERATURES YET...BUT IT IS WORTH
NOTING THAT THE SLIGHT WARMING TREND WE HAVE INDICATED TUESDAY
STILL HAS HIGH TEMPERATURES 5 TO 10 DEGREES BELOW THE COLDEST GFS
ENSEMBLE MEMBER. CARPENTER
&&
.AVIATION...
A PACIFIC COLD FRONT WILL MOVE INTO THE AREA THIS MORNING AND
ACROSS THE AREA BY EARLY THIS EVENING. THE VERY STRONG WINDS IN
THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS...
INCLUDING KLVM...WILL CONTINUE THROUGH MID-MORNING. AS THE INITIAL
FRONT MOVES UP AGAINST THE MOUNTAIN LOCATIONS...WIDESPREAD
MOUNTAIN OBSCURATION AND IFR CONDITIONS WILL DEVELOP WITH
ACCUMULATING SNOWFALL INCREASING IN THE FOOTHILLS AND HIGHER
TERRAIN. THE STRONGER COLD FRONT AND ARCTIC AIRMASS WILL MOVE
SOUTH ALONG THE ROCKY MOUNTAIN FRONT OVERNIGHT TONIGHT AND EARLY
THURSDAY...SPREADING WIDESPREAD MVFR CEILINGS AND LOCALIZED IFR
CONDITIONS ACROSS THE LOWER ELEVATION AREAS OF SOUTH-CENTRAL AND
SOUTHEAST MONTANA. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 045 004/004 910/005 909/013 903/016 003/013 001/016
4/O 69/S 64/S 12/S 22/S 22/S 22/S
LVM 040 003/003 909/007 908/014 902/018 901/018 903/020
7/O 99/S 63/S 21/M 22/S 22/S 22/S
HDN 045 005/005 909/005 909/012 904/015 001/012 901/015
5/O 69/S 64/S 22/S 22/S 22/S 22/S
MLS 042 003/004 911/005 912/013 909/014 903/012 905/015
3/O 36/S 42/S 11/M 22/S 22/S 21/B
4BQ 045 005/006 908/006 911/014 906/015 901/014 903/017
0/E 38/S 64/S 22/S 22/S 22/S 21/B
BHK 043 001/002 912/001 915/010 911/012 905/010 907/013
2/O 23/S 42/S 21/M 22/S 22/S 21/B
SHR 045 006/006 908/004 914/013 906/016 901/013 903/016
2/O 89/S 64/S 22/S 22/S 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST
THURSDAY FOR ZONES 34-39>41-65.
WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11
PM MST THURSDAY FOR ZONE 38.
WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5
PM MST THURSDAY FOR ZONES 56-66-67.
HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING FOR
ZONES 65-66.
WY...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11
PM MST THURSDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 350 PM MST TUE JAN 9 2007 MTZ028>042-056>058-063>068-WYZ098-099-102300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 350 PM MST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT AND WEDNESDAY STRONG WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL CONTINUE THIS AFTERNOON AND EVENING IN THE LIVINGSTON AND NYE AREAS...BEFORE INCREASING TO 35 TO 50 MPH WITH GUSTS TO 75 MPH AROUND MIDNIGHT TONIGHT. THE VERY STRONG WINDS THAT WILL DEVELOP AROUND MIDNIGHT TONIGHT ARE EXPECTED TO CONTINUE THROUGH MID MORNING WEDNESDAY...WITH WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH EXPECTED FROM MID MORNING WEDNESDAY THROUGH WEDNESDAY EVENING. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE IN THE DAY ON WEDNESDAY...BRINGING A SIGNIFICANT CHANGE IN THE WEATHER BEGINNING WEDNESDAY NIGHT. TEMPERATURES IN THE 40S ON WEDNESDAY WILL FALL INTO THE SINGLE DIGITS BY LATE WEDNESDAY NIGHT. IN ADDITION TO MUCH COLDER TEMPERATURES...ACCUMULATING SNOW WILL BE LIKELY WEDNESDAY NIGHT ACROSS MOST OF SOUTH CENTRAL MONTANA...WITH THE HIGHER ELEVATIONS OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING EXPECTED TO SEE THE MOST SIGNIFICANT SNOW ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE ACROSS SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING THURSDAY AND THURSDAY NIGHT. 1 TO 3 INCHES OF TOTAL SNOW ACCUMULATION WILL POSSIBLE IN THE LOWER ELEVATIONS OF SOUTH CENTRAL MONTANA...SUCH AS BILLINGS...ROUNDUP...AND HARLOWTON. 6 TO 10 INCHES OF TOTAL ACCUMULATION WILL BE POSSIBLE IN THE BEARTOOTH MOUNTAINS AND ASSOCIATED FOOTHILLS IN SOUTH CENTRAL MONTANA...AS WELL AS THE BIG HORN MOUNTAINS AND ASSOCIATED FOOTHILLS IN NORTH CENTRAL WYOMING. IN ADDITION TO SNOW...VERY COLD AIR AND GUSTY WINDS WILL BRING DANGEROUS WIND CHILLS AND AREAS OF BLOWING SNOW TO THE ENTIRE AREA EARLY THURSDAY THROUGH FRIDAY. COLD AIR AND LIGHT SNOW ARE EXPECTED TO PERSIST ACROSS THE AREA FRIDAY INTO THE EARLY PART OF THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9815, 9816.